Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 30, NWS Corpus Christi, TX

May 20, 2017La Salle County, Texas

NWS Corpus Christi, TX issued this severe thunderstorm warning at May 20, 2017, 3:25 PM CDT for La Salle County, Texas. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 20, 2017, 3:25 PM CDT (20:25 UTC)
Expired
May 20, 2017, 4:04 PM CDT
In force
39 min
Issued by
NWS Corpus Christi, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County La Salle County, TX

The radar

The Laughlin AFB radar (KDFX), 136 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 20, 3:44 PM CDTTSTM WND GST 591 Ne Cotulla, TXCOTULLA ASOS MEASURED A WIND GUST TO 59 MPH

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 20, 10:15 AM CDTSevere Thunderstorm WatchSPC11 hr

The nearest sounding before it

Del Rio, TX (KDLF), launched 12:00Z, 8.4 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2017-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1534 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2017-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1534 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
661 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.7
Supercell composite
6.1

Open this sounding in Storm Lab

The text

As transmitted.

541 
WUUS54 KCRP 202025
SVRCRP
TXC283-202115-
/O.NEW.KCRP.SV.W.0030.170520T2025Z-170520T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Corpus Christi TX
325 PM CDT SAT MAY 20 2017

The National Weather Service in Corpus Christi has issued a

* Severe Thunderstorm Warning for...
  Northwestern La Salle County in south central Texas...

* Until 415 PM CDT

* At 324 PM CDT, a severe thunderstorm was located over Woodward, or
  7 miles northwest of Cotulla, moving northeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Cotulla, Millett, Gardendale and Woodward. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Corpus Christi.

&&

LAT...LON 2858 9891 2837 9932 2858 9940 2864 9931
      2865 9895
TIME...MOT...LOC 2024Z 247DEG 21KT 2853 9929 

HAIL...1.00IN
WIND...60MPH
 
$$

Hart
2 follow-up statements
031 
WWUS54 KCRP 202045
SVSCRP

Severe Weather Statement
National Weather Service Corpus Christi TX
345 PM CDT SAT MAY 20 2017

TXC283-202115-
/O.CON.KCRP.SV.W.0030.000000T0000Z-170520T2115Z/
La Salle TX-
345 PM CDT SAT MAY 20 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR NORTHWESTERN LA SALLE COUNTY...

At 345 PM CDT, a severe thunderstorm was located over Gardendale, or
near Cotulla, moving east at 20 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Cotulla and Gardendale. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Corpus Christi.

&&

LAT...LON 2841 9924 2845 9929 2854 9928 2865 9895
      2858 9891
TIME...MOT...LOC 2045Z 271DEG 18KT 2849 9921 

HAIL...1.25IN
WIND...60MPH
 
$$

Hart
682 
WWUS54 KCRP 202104
SVSCRP

Severe Weather Statement
National Weather Service Corpus Christi TX
404 PM CDT SAT MAY 20 2017

TXC283-202114-
/O.CAN.KCRP.SV.W.0030.000000T0000Z-170520T2115Z/
La Salle TX-
404 PM CDT SAT MAY 20 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN LA SALLE COUNTY
IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However small hail and
gusty winds are still possible with this thunderstorm.

A severe thunderstorm watch remains in effect until 500 PM CDT for
south central Texas.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Corpus Christi.

LAT...LON 2841 9924 2845 9929 2854 9928 2865 9895
      2858 9891
TIME...MOT...LOC 2102Z 247DEG 21KT 2853 9909 

$$

Hart

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 1:05 PM CDT, 2 hours 20 minutes earlier.

Area forecast discussion, May 20, 1:05 PM CDT, 2 hours 20 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Corpus Christi TX
105 PM CDT Sat May 20 2017

.DISCUSSION...

Updated for the 18Z Aviation Discussion.

&&

.AVIATION...

Seeing a bit more shower activity this afternoon farther inland
generally west of ALI toward LRD and COT. But with any additional
heating, possibility of thunder exists through the evening hours.
There is a weak frontal boundary sagging slowly to the south where
additional showers and thunderstorms are expected to develop,
leading to extending mention of SHRAs/TSRAs toward VCT this
AFTN/EVNG. Some waning in activity will be possible late this
evening, but instability and weakening of the cap as the front
sags farther may lead to redevelopment of thunder activity late
tonight through early Sunday. So have reintroduced VCTS late in
the TAF period. VFR CIGs (should reach VFR soon at CRP) are
expected to lower overnight to MVFR. Maintained MVFR CIGs through
the end of the TAF period mainly as the weak boundary should
remain while keeping rain chances in the forecast. Winds through
the period are expected to become more E-ly today backing more out
of the NE overnight through Sunday.

&&

.PREVIOUS DISCUSSION... /Issued 1111 AM CDT Sat May 20 2017/

DISCUSSION...

Severe Thunderstorm Watch 253 now in effect for Bee, Goliad, La
Salle, Live Oak, McMullen and Victoria Counties.

We're monitoring a storm to the northwest across Uvalde county
that has maintained itself through the morning hours and slowly
progresses farther south-southeast. As daytime heating continues,
CIN values decrease allowing for instability aloft to come into
play to further feed into developing showers/storms, especially
as the surface boundary across S Central Texas continues to drift
farther south. Expecting to see more development heading into the
afternoon focusing across the northern Brush Country and spreading
farther south and east as the hours go by. Some of these storms
may strengthen into strong or even severe thunderstorms, with
large hail and damaging winds.

&&

.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi    90  76  89  76  84  /  20  20  50  50  70
Victoria          89  72  87  72  81  /  50  30  50  60  70
Laredo            95  76  92  73  88  /  30  40  50  60  60
Alice             94  75  90  73  86  /  20  30  50  60  70
Rockport          86  77  87  76  85  /  20  20  50  50  70
Cotulla           90  73  88  71  87  /  50  50  40  60  60
Kingsville        92  76  90  74  88  /  20  20  50  60  70
Navy Corpus       84  78  87  76  84  /  10  20  40  50  70

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.

&&

CB/85...AVIATION
Hazardous weather outlook, May 20, 10:41 AM CDT, 4 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Corpus Christi TX
1041 AM CDT Sat May 20 2017

GMZ230-235-250-255-270-275-TXZ229>234-239>247-211545-
Bays and Waterways from Baffin Bay to Port Aransas-
Bays and Waterways from Port Aransas to Port O'Connor-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out
20 NM-Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to
60 NM-La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-
Jim Wells-Kleberg-Nueces-San Patricio-Aransas-Refugio-Calhoun-
1041 AM CDT Sat May 20 2017

This hazardous weather outlook is for South Texas and the Middle
Texas Coastal Waters.

.DAY ONE...Today and Tonight

Severe Thunderstorm Watch 253 is in effect for the following
counties

Bee, Goliad, La Salle, Live Oak, McMullen, and Victoria Counties

Isolated to scattered thunderstorms expected today from the Brush
Country east to the Victoria Crossroads. A few storms may be
strong to severe with damaging wind in excess of 60 mph and large
hail greater than 1 inch as the primary threat.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered thunderstorms are expected Sunday through Tuesday night.
There is a slight risk for severe thunderstorms Sunday afternoon and
evening, mainly near and north of a Laredo to George West to
Yorktown line. Additionally, locally heavy rainfall will be possible
Sunday night and Monday. Non-severe thunderstorms are expected
Monday through Tuesday night.

Brief Small Craft Advisory conditions are possible behind a cold
front late Tuesday night and Wednesday over portions of the gulf
waters.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later today or tonight and
possibly again Sunday.

In the hours before

Special weather statement, May 20, 2:48 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
248 PM CDT SAT MAY 20 2017

TXZ229-202030-
La Salle-
248 PM CDT SAT MAY 20 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LA SALLE COUNTY...

At 246 PM CDT, a strong thunderstorm was located near Las Vegas, or
9 miles east of Big Wells, slowly moving to the northeast.
Additional strong thunderstorms may also develop to the south of
this storm.

Winds in excess of 40 mph and half inch hail are possible with these
storms.

Locations impacted include...
Millett and Woodward.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A severe thunderstorm watch remains in effect until 500 PM CDT for
South Texas.

LAT...LON 2864 9911 2833 9939 2864 9940
TIME...MOT...LOC 1946Z 235DEG 16KT 2853 9942

Hart

The office that day

Everything else NWS Corpus Christi, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 2:48 PM CDTSpecial Weather StatementCRPLa Salle42 min
May 20, 4:09 PM CDTSpecial Weather StatementCRPLa Salle36 min
May 20, 4:22 PM CDTSevere Thunderstorm WarningCRPLa Salle38 min
May 20, 4:58 PM CDTSevere Thunderstorm WarningCRPLa Salle, Webb32 min
May 20, 5:29 PM CDTSevere Thunderstorm WarningCRPDuval, La Salle, McMullen, Webb46 min
May 20, 6:05 PM CDTSpecial Weather StatementCRPDuval25 min
May 20, 6:14 PM CDTSevere Thunderstorm WarningCRPDuval, Webb46 min
May 20, 6:18 PM CDTSpecial Weather StatementCRPWebb27 min
May 20, 6:35 PM CDTSpecial Weather StatementCRPBrooks25 min
May 20, 6:40 PM CDTSevere Thunderstorm WarningCRPDuval50 min
May 20, 6:55 PM CDTSevere Thunderstorm WarningCRPDuval39 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.